Alert archive / Indiana / Winter Weather Advisories in 2021

Winter Weather Advisory 1, NWS Indianapolis, IN

January 18, 202112 counties in Indiana

NWS Indianapolis, IN issued this winter weather advisory at Jan 18, 2021, 4:10 AM EST for 12 counties in Indiana. It took effect at Jan 18, 2021, 7:00 PM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2021, 4:10 AM EST (09:10 UTC)
In effect from
Jan 18, 2021, 7:00 PM EST
Expired
Jan 19, 2021, 1:04 AM EST
In force
6 hr
Issued by
NWS Indianapolis, IN

Counties Bartholomew County, IN, Brown County, IN, Daviess County, IN, Decatur County, IN, Greene County, IN, Jackson County, IN, Jennings County, IN, Knox County, IN, Lawrence County, IN, Martin County, IN, Monroe County, IN, Sullivan County, IN

The radar

The Indianapolis radar (KIND), 82 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

759 
WWUS43 KIND 180910
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
410 AM EST Mon Jan 18 2021

INZ060>065-067>072-181715-
/O.NEW.KIND.WW.Y.0001.210119T0000Z-210119T1200Z/
Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Sullivan, Linton, Bloomfield, 
Bloomington, Nashville, Columbus, Greensburg, Vincennes, 
Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, 
Brownstown, and North Vernon
410 AM EST Mon Jan 18 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
7 AM EST TUESDAY...

* WHAT...Wet snow expected. Total snow accumulations of up to 
  two inches.

* WHERE...Portions of central, south central, southeast and 
  southwest Indiana.

* WHEN...From 7 PM this evening to 7 AM EST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for Indiana can be obtained by
calling 1 800 2 6 1 7 6 2 3

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ind
3 follow-up statements
083 
WWUS43 KIND 181859
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
159 PM EST Mon Jan 18 2021

INZ060>065-067>072-190300-
/O.CON.KIND.WW.Y.0001.210119T0000Z-210119T1200Z/
Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Sullivan, Linton, Bloomfield, 
Bloomington, Nashville, Columbus, Greensburg, Vincennes, 
Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, 
Brownstown, and North Vernon
159 PM EST Mon Jan 18 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 7 AM EST TUESDAY...

* WHAT...Wet snow expected. Total snow accumulations of up to an
  inch. Isolated amounts between 1 and 2 inches possible. 

* WHERE...Portions of central, south central, southeast and 
  southwest Indiana.

* WHEN...From 7 PM this evening to 7 AM EST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for Indiana can be obtained by calling
1 800 2 6 1 7 6 2 3

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ind
655 
WWUS43 KIND 190152 AAB
WSWIND

URGENT - WINTER WEATHER MESSAGE...UPDATED
National Weather Service Indianapolis IN
852 PM EST Mon Jan 18 2021

INZ060>065-067>072-191000-
/O.CON.KIND.WW.Y.0001.000000T0000Z-210119T1200Z/
Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Sullivan, Linton, Bloomfield, 
Bloomington, Nashville, Columbus, Greensburg, Vincennes, 
Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, 
Brownstown, and North Vernon
852 PM EST Mon Jan 18 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
TUESDAY...

* WHAT...Wet snow expected. Snow will start off as rain or mixed
  with rain this evening. Total snow accumulations of up to an 
  inch. Isolated amounts between 1 and 2 inches possible.
  

* WHERE...Portions of central, south central, southeast and 
  southwest Indiana. 

* WHEN...Through 7 AM EST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for Indiana can be obtained by calling
1 800 2 6 1 7 6 2 3

&&

$$
123 
WWUS43 KIND 190604
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
104 AM EST Tue Jan 19 2021

INZ060>065-067>072-190715-
/O.CAN.KIND.WW.Y.0001.000000T0000Z-210119T1200Z/
Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Sullivan, Linton, Bloomfield, 
Bloomington, Nashville, Columbus, Greensburg, Vincennes, 
Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, 
Brownstown, and North Vernon
104 AM EST Tue Jan 19 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

With temperatures remaining above freezing for longer into the
night, snowfall amounts will be reduced significantly. Slick spots
on untreated roads may still develop in the early morning hours
before daybreak as temperatures fall below freezing, but 
significant impacts are not expected.

$$

For more information from the National Weather Service visit
http://weather.gov/ind

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this winter weather advisory went out at Jan 18, 4:00 AM EST, 10 minutes earlier.

Area forecast discussion, Jan 18, 4:00 AM EST, 10 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Indianapolis IN
400 AM EST Mon Jan 18 2021

.UPDATE...

The Synopsis, Near Term, and Short Term sections have been
updated below.

&&

.SYNOPSIS...
Issued at 350 AM EST Mon Jan 18 2021

An upper level trough will depart the area this morning, although
there may be just enough lingering moisture to promote a few
flurries through the course of the day. Tonight, a weak
disturbance will move through the southern portion of the area,
potentially producing light accumulating snowfall, particularly
across the southern third or so of the area. Another wave skirting
the northern portion of the area Tuesday night may produce a few
flurries, but much of the rest of the week will be dry and
seasonably cool.

&&

.NEAR TERM /Today/...
Issued at 350 AM EST Mon Jan 18 2021

Snow showers continue across the eastern portion of the area this
morning and are slowly pushing eastward. Forecast soundings depict
some lingering midlevel moisture today and steepening low level
lapse rates this afternoon which may be enough to produce a few
flurries, and will continue the chance of flurries already in the
forecast. Otherwise, widespread cloud cover will continue.

Blend temps were a bit too warm, and bumped these down a bit to
fit more with low level thermal trends in recent days.

&&

.SHORT TERM /Tonight and Tuesday/...
Issued at 350 AM EST Mon Jan 18 2021

Main focus for the short term is on the weak wave moving through
the southern portion of the area tonight. Another round of light
accumulating snowfall is a good bet. There is little to suggest
any sort of significant mesoscale enhancement, so the amounts
should be relatively straightforward. Forecast profiles are
sufficient but unspectacular for light accumulating snow, and
expect this snow to slowly work its way east across especially
the southern third of the area from around 00Z tonight onward.
Forecast profiles dry out aloft quickly after about 09Z, and will
quickly trend pops downward, although some light snow may linger
in the far southeast into Tuesday morning.

Expecting 1-2" along and south of a Terre Haute to Edinburgh and
Greensburg line. Do not expect much beyond nuisance impacts, but
given headline situation with neighbors will go ahead with an
advisory tonight for the southern two tiers of counties.

Temperatures continued to run a bit too warm from the blend given
trends in recent days and made adjustments as such.

&&

.LONG TERM /Tuesday night through Sunday/...
Issued at 328 AM EST Mon Jan 18 2021

Tuesday night a quick moving clipper will zip through northern
Illinois and northern Indiana. While moisture will be very limited,
the upper lift with the clipper looks sufficient to squeeze out some
flurries or light snow showers with a tenth to a couple tenths of an
inch of accumulation possible. Accumulation, if any, would be
limited to northern parts of the forecast area closest to the upper
forcing. Across central portions of the area, chances for flurries
are possible but no accumulation is expected. By Wednesday morning
the upper forcing is moving well off to the northeast and surface
high pressure builds in from the southern plains, bringing dry
weather with it.

Wednesday night into Thursday a surface low will swing into the
northern Great Lakes, but all associated forcing with that system is
well to the north of the FA. A shortwave will make its way northeast
out of the southwestern U.S. cut off upper low, but forcing with
that remains south of the area. Indiana looks like it will get
pinched in between systems with these two, with decent qpf amounts
confined to along parts of the Gulf coast. Thus central Indiana
stays dry at this time. Temperatures on Thursday could warm somewhat
on brief warm advection.

Dry conditions will continue through Friday and Saturday with high
pressure arriving from the northern plains and sliding through .On
Sunday though the surface high and upper ridge axis move off to the
east and allow for the approach of a frontal system that is just
starting to firm up, and this will bring a return for precip chances
to the area.

&&

.AVIATION /Discussion for the 180600Z TAF Issuance/...
Issued at 1100 PM EST Sun Jan 17 2021

IMPACTS: MVFR ceilings are expected through the bulk of the TAF
period, although brief IFR conditions are possible overnight and are
possible the rest of the TAF period. Flurries at times overnight and
snow showers are possible Monday night except at KLAF.

DISCUSSION: Mostly MVFR conditions with flurries at times and a
chance of snow after after 00z Tuesday. Winds will be from the
southwest and west up to near 10 knots.

CONFIDENCE: High confidence for MVFR and brief worse ceilings the
bulk of the period. Low confidence in flurries or light snow
reducing the visibility until Monday night.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Nield
NEAR TERM...Nield
SHORT TERM...Nield
LONG TERM...CP
AVIATION...MK
Hazardous weather outlook, Jan 17, 4:17 PM EST, 11 hours 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
417 PM EST Sun Jan 17 2021

INZ021-028>031-035>049-051>057-060>065-067>072-181100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
417 PM EST Sun Jan 17 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Light snowfall through tonight. Little or no additional
accumulation.

Hazards: Slick spots on roadways and other surfaces.

Timing: Through 1 AM.

Discussion: An upper level low pressure system will move across
central Indiana this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: There is a chance for light snow Monday night. Areas near
and south of Noblesville and Crawfordsville to see minor
accumulation.

Discussion: A wave of low pressure is expected to produce light
snowfall Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts throughout the
weekend.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Nearby

Winter Weather Advisories in Indiana, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.